Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 26, NWS Lubbock, TX

November 30, 201812 counties in Texas

NWS Lubbock, TX issued this wind advisory at Nov 30, 2018, 12:05 PM CST for 12 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2018, 12:05 PM CST (18:05 UTC)
Expired
Nov 30, 2018, 8:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS74 KLUB 301805
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1205 PM CST Fri Nov 30 2018

...WIND SPEEDS INCREASING ACROSS THE CAPROCK...

.An approaching storm system crossing New Mexico this afternoon
will help to increase wind speeds from west to east across the
South Plains. Sustained speeds of 30 to 40 mph will be possible
with a few gusts to 55 mph.

TXZ021>023-027>029-033>035-039>041-010200-
/O.NEW.KLUB.WI.Y.0026.181130T1805Z-181201T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
1205 PM CST Fri Nov 30 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 8 PM CST this evening. 

* TIMING...Through 8 pm

* WINDS...West Southwest from 30 to 39 mph with gusts to 55 mph

* IMPACTS...Reduced visibilities due to blowing dust will occur.
  Vehicles on north-south oriented roads will experience a strong
  crosswind. Lightweight objects will be blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Nov 30, 11:25 AM CST, 40 minutes earlier.

Area forecast discussion, Nov 30, 11:25 AM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1125 AM CST Fri Nov 30 2018

.AVIATION...
VFR conditions in place at all three TAF sites. Skies are clearing
from the west for all three sites and this will result in wind
speeds increasing through the afternoon. Expect southwest to west
wind 20 to 30 kts with higher gusts that could result in periods
of blowing dust. Do not expect visibilities to fall to MVFR but
there could be brief periods of MFVR visibilities at times. Wind
speeds will come down a bit after sunset to around 15 knots but
expect them to remain gusty at times, and then ramp back up to 20
to 30 knots Saturday afternoon again.

Jordan

&&

.PREV DISCUSSION... /issued 326 AM CST Fri Nov 30 2018/

DISCUSSION...
A dynamic pattern is setting up for the southern tier of the
continental U.S. as the southern branch of a split flow pattern
becomes dominant and active. A sharp upper level trough moving
across Nevada, southern California, and western Arizona this
morning is spreading precipitation across Utah and Arizona early
this morning. This trough will continue to move steadily eastward
today, deepening and closing off over the central High Plains
after it crosses the Rockies. This will leave the forecast area
south of both the surface low and mid/upper level closed system
favoring wind this far south. Models continue to suggest sub-
advisory winds this afternoon in part due to the main upper
feature staying back over New Mexico and Colorado until late in
the day and abundant thick mid and high cloud cover downstream of
the trough. In addition, models now take the initial mid level
wind max further south across the Permian Basin this afternoon.
Still, once initial thick cirrus begins to clear there should be a
surge in wind speeds solidly into the 20 to 30 mph range. There
are still some indications that modest lift combined with mid
level moisture and instability this afternoon could result in some
showers, the bulk of any precipitation likely not reaching the
ground. Moving into tonight, as the main mid level circulation
moves across the northern Texas Panhandle and southwestern Kansas
the strongest mid level speed max will rotate eastward across the
South Plains. Nighttime timing favor works in our favor, and
although wind speeds will stay in at least a 15 to 25 mph range,
we will miss out on maximizing the potential that this system
would have had had the speed max moved across during the
afternoon. The closed low will move quickly northeastward toward
the Great Lakes on Sunday with another upper low forming over the
Great Basin. This low will dampen as it moves across the Rockies,
but it will be associated with an exiting upper level jet streak.
The right rear quadrant of this jet streak combined with the low-
amplitude trough should support some precipitation from
northeastern New Mexico across the Panhandle and southward into
the northern half or so of the forecast area from late Sunday
through Sunday night. Some question still whether this precip
reaches the ground as rain or snow. Much will depend on the
strength of cold advection behind a cold front that will move
through the forecast area Sunday as well as how quickly low to mid
level cloud cover moves in, a later arrival would favor quicker
cooling during the evening and would support snow. Either way any
snowfall accumulations look minor at this time from this quick-
hitting system.

Beyond Sunday, the upper pattern returns to one from a couple
weeks ago with a broad trough over much of the CONUS supporting a
return to colder, if not much colder, than normal temperatures.
This might only be disrupted by short wave riding Thursday which
would support a brief warming trend before the arrival of the next
upper low or trough (and possibly the first decent chance at more
widespread precipitation in a number of weeks).

FIRE WEATHER...
Wind speeds this morning should remain pretty light, but
cyclogenesis in southeastern Colorado will tighten the pressure
gradient with increasing wind speeds this afternoon. How high
those winds get will depend greatly on how abundant mid and high
cloud cover is, but 20-foot winds in excess of 20 mph seems
certain on the Caprock. Biggest question is relative humidity with
current forecast keeping minimum values between 25 and 30 percent.
That is a little too high to support headlines of either an RFD or
RFW. Will hold off on the issuance of either product at this time.
Day shift may have to reevaluate later today. Saturday may hold a
little more promise as winds should remain gusty and relative
humidity holds a better chance of dropping toward 20 percent.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

14
Hazardous weather outlook, Nov 30, 3:50 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
350 AM CST Fri Nov 30 2018

TXZ021>044-302200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
350 AM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Hazardous weather is unlikely to develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated fire weather may develop Saturday afternoon on the
Caprock. Very light snow accumulation is possible Sunday night
across the extreme southern Panhandle and the northern South
Plains.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.